Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 253, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2003, 6:44 PM CDT for Harper County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 6:44 PM CDT (23:44 UTC)
- Expired
- Aug 5, 2003, 7:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 47 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2032 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
584 WUUS53 KICT 052344 SVRICT KSC077-060045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 644 PM CDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 745 PM CDT. * AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ATTICA...OR ABOUT 13 MILES NORTHWEST OF ANTHONY...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ATTICA AROUND 645 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER COUNTY UNTIL 745 PM CDT. LAT...LON 3730 9809 3736 9831 3695 9855 3686 9823 $$ /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:30 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 5, 3:30 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT TUE AUG 5 2003 FORECAST CONCERNS TODAY ARE AFTN/EVE TSRA CHCS AND THEN TEMPS THE REST OF THE WEEK. SFC DWPTS REMAIN IN THE LOWER 70S ACROSS THE AREA AS DRIER AIR IS SLOW TO TRICKLE INTO SRN KS. SATL SHOWS LOTS OF CU DVLPG ALONG THE WEAK BOUNDARY IN ERN KS/WRN MO BUT SFC CONVERGENCE IS VERY WEAK FOR TSRA DVLPMNT. BECUASE OF THE MOIST DWPTS, SCAPES VALUES HAVE BEEN RUNNING IN THE 2000-4000 J/KG ACROSS THE AREA. SO UNSTABLE AIRMASS IS IN PLACE ACROSS SRN KS, BUT MID LEVEL CAP HANGS ON ACROSS MOST OF THE WRN SECTIONS KEEPING TSRA DVLPMNT IN CHECK. MAIN AREA OF CONCERN IS ERN/SERN KS WHERE CAP IS WEAKEST. WILL GO WITH A 20-30 POP IN THIS AREA FOR THE EVENING HOURS WHERE CAP IS WEAKEST WITH THIS IN MIND. WILL END THE PRECIP CHC OVERNIGHT AS DRIER AIR GETS A BETTER PUSH INTO THE AREA. CONSIDERED ADDING SOME PATCHY FOG FOR THE MORNING HOURS, BUT WITH DRIER AIR MOVING IN AND LACK OF MUCH GROUND MOISTURE, WILL KEEP THIS MENTION OUT FOR NOW. PERSISTANCE LOOKS LIKE THE WAY TO GO FOR LOW TEMPS TNGT. WED-THU NIGHT: SFC RIDGE CONTINUES TO PUSH SLIGHTLY DRIER SFC AIR INTO THE REGION ON WED AND EARLY THU WITH N-NE WINDS. BOTH MODELS SIMILAR WITH THIS SOLUTION. EASTERLY SFC WINDS MAY KEEP TEMPS FROM GETTING TOO OUT HAND BUT WARMER ETA GUID NUMBERS LOOK LIKE THE WAY TO GO WITH UPPER RIDGE IN PLACE. LOW FLOW RETURNS TO THE SOUTH ACROSS PARTS OF WRN KS LATE THU INTO EARLY FRI WITH GFS SHOWING ISENTROPIC LIFT AND MOISTURE TRANSPORT IN THE 315K LAYER INCREASING ENOUGH FOR A NOCTURNAL TSRA CHC IN WRN SECTIONS. BUT THIS SHOULD STAY WEST OF THE AREA. SO NO POPS AT THIS TIME. EXTENDED: FRI-MON THE DRY AND HOT WEATHER CONTINUES INTO THE WEEKEND AS UPPER RIDGE HOLDS TIGHT OVER THE AREA. GFS TRYS TO BRING ANOTHER IMPULSE DOWN THE PIPE ACROSS ERN KS ON LATE SAT OR EARLY SUN, BUT ECM AND UKMET SHOW RIDGE HOLDING TIGHT. NCEP DISCUSSION SEEMS TO FAVOR THE ECM SO PREFER TO KEEP THINGS DRY FOR NOW. SO WILL CONTINUE DRY TREND INTO THE BEGINNING OF NEXT WEEK. FCSTID = 22 / KETCHAM ICT 70 95 70 97 / 10 10 10 5 HUT 69 95 70 97 / 10 10 10 5 EWK 70 95 70 97 / 10 10 10 5 EQA 69 94 70 96 / 10 10 10 5 WLD 71 95 71 97 / 10 10 10 5 RSL 67 95 70 99 / 10 10 10 5 GBD 69 96 70 99 / 10 10 10 5 SLN 69 95 70 97 / 10 10 10 5 MPR 70 95 70 97 / 10 10 10 5 CFV 71 93 70 93 / 20 10 10 5 CNU 69 92 69 92 / 20 10 10 5 K88 69 92 69 92 / 20 10 10 5 .ICT... KS...NONE.
Hazardous weather outlook, Aug 5, 4:00 PM CDT, 2 hours 44 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING OVER SOUTHEASTERN KANSAS THIS AFTERNOON. A WEAK SURFACE BOUNDARY WILL BE LINGERING IN THE AREA ALONG WITH AMPLE MOISTURE. DAYTIME HEATING WILL CAUSE THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE OVER SOUTHEAST KANSAS. THE STRENGTH OF CONVERGENCE ALONG THIS BOUNDARY WILL BE THE KEY FOR ANY POSSIBLE DEVELOPMENT. CONVERGENCE LOOKS TO BE FAIRLY WEAK SO IF STORMS CAN DEVELOP THEY SHOULD BE MORE ISOLATED IN NATURE. A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL, AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. THE AREA GREATEST AT RISK WILL BE EAST OF A EUREKA, TO SEDAN LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JAKUB/KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 56 min |
| Aug 5, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Aug 5, 5:57 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.